Alert archive / Iowa / Special Weather Statements in 2018

Special Weather Statement, NWS Quad Cities, IA

June 20, 2018Jefferson County, Van Buren County, Iowa; Scotland County, Missouri

NWS Quad Cities, IA issued this special weather statement at Jun 20, 2018, 6:21 PM CDT for Jefferson County, Van Buren County, Iowa; Scotland County, Missouri. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2018, 6:21 PM CDT (23:21 UTC)
Expired
Jun 20, 2018, 7:15 PM CDT
In force
54 min
Issued by
NWS Quad Cities, IA

Counties Jefferson County, IA, Van Buren County, IA, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 149 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

567 
WWUS83 KDVN 202321
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
621 PM CDT WED JUN 20 2018

IAC101-107-177-MOC045-199-210015-
Van Buren-Keokuk-Jefferson-Scotland-Clark-
621 PM CDT WED JUN 20 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VAN BUREN...SOUTHERN
KEOKUK...JEFFERSON...SCOTLAND AND NORTHWESTERN CLARK COUNTIES UNTIL
715 PM CDT...

At 621 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Hedrick to near Leando to near
Greensburg. Movement was northeast at 20 mph.

Wind gusts of 50 to 55 mph and dime size hail are possible with these
storms.

Locations impacted include...
Fairfield, Memphis, Keosauqua, Hedrick, Richland, Batavia,
Birmingham, Milton, Libertyville, Stockport, Lockridge, Maharishi
Vedic City, Wyaconda, Cantril, Packwood, Martinsburg, Rutledge,
Pleasant Plain, South Gorin and Hayesville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.

LAT...LON 4125 9239 4139 9195 4116 9194 4116 9184
      4095 9175 4030 9195 4030 9232 4060 9227
      4060 9218 4116 9218 4116 9236
TIME...MOT...LOC 2321Z 238DEG 17KT 4121 9231 4078 9218 4032 9226 

$$

Gibbs

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jun 20, 2:53 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 20, 2:53 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
253 PM CDT Wed Jun 20 2018

...HYDROLOGY UPDATE...

.SYNOPSIS...
Issued at 251 PM CDT Wed Jun 20 2018

18z surface data has a weak surface low west of KDSM. A warm front
ran east from the low just south of I-80. Dew points along and south
of the front were in the 70s. Well north of the front dew points
were in the 50s and 60s.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 251 PM CDT Wed Jun 20 2018

Through sunset, convection will continue to increase in areal
coverage and form a broken band of showers and storms that moves
north northeast or northeast with time. The high moisture levels in
the atmosphere means that any storm will be capable of producing
locally heavy rainfall. If this heavy rain occurs over a short time
period or over an urban area nuisance flooding would be possible.

Tonight the overall intensity of the convection should decrease.
However, the forcing from the approaching upper low will cause the
band of convection to slowly rotate across the northeast half of the
area. The southwest half of the area should see areal coverage of
convection slowly decrease.

Thursday, a persistent band of showers with embedded thunderstorms
will remain across the northeast third of the area. Weak diurnal
heating will allow new convection to develop during the late morning
and afternoon hours across the remainder of the area.

Overall rainfall through late Thursday afternoon should be 0.5 to
1.5 inches with the heavier amount generally north of I-80. On a
localized level, some rainfall amounts could be closer to 2 inches.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 251 PM CDT Wed Jun 20 2018

Rainy periods with below normal temperatures are expected through
much of the extended forecast. Normally highs are 80-86; with lows
60-66.

Thursday night and Friday: An upper level low will rotate across
northeast Missouri into southern Illinois during this period with
widespread rainfall and scattered storms.  The exact location of the
heaviest rains is still not certain at this time. Isolated flash
flooding will be possible in areas that receive several days of rain
on saturated ground. The main flooding concern will be with rivers.
See Hydrology section below. The rain will essentially wind down
from west to east Friday afternoon and evening as the low moves off
to the northeast. Temperatures will be in the upper 60s and 70s.

Saturday and Sunday: Saturday will be dry; with a ridge of high
pressure over the area. There is a chance for some showers/storms
across mainly the southern half of the CWA Saturday night into
Sunday as a weak shortwave pivots across the region. The second half
of Sunday will be mainly dry. Highs will be in the mid 70s to low
80s both days.

Monday through next Wednesday: Quiet conditions are expected Monday
with rain chances overspreading the entire area Monday night into
Wednesday. It is still too early for finer details, but this system
early next week appears to be much stronger than the weekend system
and may bring heavy rain and the possibility of severe weather. A
warming trend will be seen early next week, reaching back to near
normal by mid week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1230 PM CDT Wed Jun 20 2018

MVFR/IFR conditions will slowly improve to VFR through 00z/21
across eastern Iowa and northern Illinois. An approaching upper
low will help generate SHRA/TSRA through at least 18z/21. Given
the high moisture levels in the atmosphere, any TSRA/SHRA that
affects a TAF site will have the potential to create brief MVFR
if not IFR conditions.

&&

.HYDROLOGY...
Issued at 251 PM CDT Wed Jun 20 2018

Periods of moderate to heavy rain expected through Friday will
likely have a significant impact on the river flooding situation in
the area. Widespread rainfall of 1 to 3 inches is possible through
Friday. However, it is still uncertain exactly where the area of
heaviest rains will occur.  In any regard, expect delayed
recessions, renewed rises, and potentially higher crests at
locations in or near flood, as well as additional flooding possible
at new locations.

Have kept Moline on the Rock River in a Flood Watch, as the forecast
crest has been trending lower with each forecast cycle.  It is now
down to just touching the 12 foot flood stage beginning late Friday
night.

Issued a Flood Watch for Marengo on the Iowa River which may rise
over its 14 foot flood stage Saturday evening as a result of routed
flows from upstream.

Minor flooding continues on the Rock River at Joslin; while Moderate
flooding continues on the Wapsipinicon River at De Witt.

A crest is forecast to work its way down the Mississippi River over
the next week to two weeks as a result of heavy rains in Minnesota.
Steady rises will be seen on the Mississippi River over the next
week; with the actual crest currently expected mid to late next week
and into the week of the Fourth of July.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...14
AVIATION...08
HYDROLOGY...14
Hazardous weather outlook, Jun 20, 4:56 AM CDT, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
456 AM CDT Wed Jun 20 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
456 AM CDT Wed Jun 20 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

More rounds of scattered thunderstorms will occur across the area
this morning, then again by late afternoon and into the evening.
There will be a chance for some strong to severe storms with the
afternoon and evening storms. The primary threat from these storms
will be damaging winds, but there will also be a chance for an
isolated tornado with any strong storm moving along a frontal
boundary that is currently draped across the area along and south
of Interstate 80. The Storm Prediction Center has placed areas
generally along and south of a line from Cedar Rapids Iowa, to
the Quad Cities, and to east of Galesburg Illinois, in a marginal
risk for severe weather today and tonight.

The storms will also have the capability of producing very heavy
rainfall and at high rates. Areas that experience repeated
thunderstorm activity will have the possibility of being impacted
by flash flooding. The heavy rain will also aggravate any ongoing
river and small stream flooding.

A few area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Expect widespread rain and scattered thunderstorms Thursday and
Friday. The severe weather risk is low. However, additional rounds
of heavy rainfall on already saturated ground may lead to flooding
problems, including isolated flash flooding.

Flooding is expected to continue on some tributary rivers.
Rounds of heavy rainfall may also cause additional river sites to
rise later this week. Please see the latest Flood Statements and
Flood Warnings for details.

Thunderstorms are possible late Saturday into Sunday, and again late
Monday into Tuesday. It is too early to determine the potential for
severe weather.

.SPOTTER INFORMATION STATEMENT...

There is a chance that spotter activation will be needed today
and tonight.

12/RP Kinney

In the hours before

Local storm report, Jun 20, 5:51 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
551 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HEAVY RAIN       HIAWATHA                42.05N 91.68W
06/20/2018  E1.50 INCH       LINN               IA   TRAINED SPOTTER

            TOTAL SO FAR.

&&
Local storm report, Jun 20, 5:56 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
556 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     FLASH FLOOD      1 WNW DAVENPORT         41.56N 90.62W
06/20/2018                   SCOTT              IA   PUBLIC

            CARS STRANDED ON KIMBERLY RD WEST OF
            DIVISION TOWARDS WAL-MART, REPORT VIA KWQC
            FACEBOOK.

&&

GROSS
Local storm report, Jun 20, 6:04 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
604 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      1 NE DAVENPORT          41.56N 90.60W
06/20/2018                   SCOTT              IA   PUBLIC

            CAR STRANDED WITH WATER MORE THAN HALFWAY UP
            ITS SIDE. REPORT WITH PHOTO VIA KWQC
            FACEBOOK.

&&

GROSS
Local storm report, Jun 20, 6:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
608 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     FLASH FLOOD      2 ESE DAVENPORT         41.54N 90.57W
06/20/2018                   SCOTT              IA   PUBLIC

            6+ INCHES FAST MOVING WATER NEAR
            INTERSECTION OF PERSHING AND DOVER. REPORT
            VIA FACEBOOK.

&&

GROSS
Local storm report, Jun 20, 6:19 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
619 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HEAVY RAIN       DAVENPORT MUNICIPALITY  41.62N 90.58W
06/20/2018  M2.93 INCH       SCOTT              IA   ASOS

            TOTAL RAINFALL AS OF 615PM. RAIN STILL
            ONGOING.

&&

PS
Special weather statement, Jun 20, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
621 PM CDT WED JUN 20 2018

IAC101-107-177-MOC045-199-210015-
Van Buren-Keokuk-Jefferson-Scotland-Clark-
621 PM CDT WED JUN 20 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VAN BUREN...SOUTHERN
KEOKUK...JEFFERSON...SCOTLAND AND NORTHWESTERN CLARK COUNTIES UNTIL
715 PM CDT...

At 621 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Hedrick to near Leando to near
Greensburg. Movement was northeast at 20 mph.

Wind gusts of 50 to 55 mph and dime size hail are possible with these
storms.

Locations impacted include...
Fairfield, Memphis, Keosauqua, Hedrick, Richland, Batavia,
Birmingham, Milton, Libertyville, Stockport, Lockridge, Maharishi
Vedic City, Wyaconda, Cantril, Packwood, Martinsburg, Rutledge,
Pleasant Plain, South Gorin and Hayesville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.

LAT...LON 4125 9239 4139 9195 4116 9194 4116 9184
      4095 9175 4030 9195 4030 9232 4060 9227
      4060 9218 4116 9218 4116 9236
TIME...MOT...LOC 2321Z 238DEG 17KT 4121 9231 4078 9218 4032 9226

Gibbs

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:27 PM CDTSpecial Weather StatementDVNBenton63 min
Jun 20, 6:36 AM CDTSpecial Weather StatementDVNBenton, Buchanan, Cedar, Iowa, Jefferson, Johnson and 4 more24 min
Jun 20, 10:09 AM CDTRiver Flood WatchDVNIowa, Johnson34 hr
Jun 20, 2:14 PM CDTSpecial Weather StatementDVNHenry, Iowa, Jefferson, Keokuk, Lee, Van Buren and 1 more61 min
Jun 20, 2:29 PM CDTTornado WarningDVNKeokuk31 min
Jun 20, 3:10 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Keokuk, Louisa, Washington65 min
Jun 20, 3:29 PM CDTSpecial Weather StatementDVNBenton31 min
Jun 20, 4:33 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jones, Linn42 min
Jun 20, 4:35 PM CDTSpecial Weather StatementDVNMuscatine55 min
Jun 20, 4:49 PM CDTSpecial Weather StatementDVNClinton, Scott56 min
Jun 20, 5:25 PM CDTTornado WarningDVNScott29 min
Jun 20, 5:39 PM CDTFlash Flood WarningDVNScott3 hr
Jun 19, 8:51 PM CDTRiver Flood WarningDVNHenry, Rock Island, Whiteside14 days
Jun 20, 11:52 AM CDTSpecial Weather StatementDVNStephenson3 hr
Jun 20, 4:47 PM CDTSpecial Weather StatementDVNHancock58 min

Nearby

Special Weather Statements in Iowa, 2018Special Weather Statements in Missouri, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.